| Catalog Number |
072188 |
| Medical Device Problem Code |
Material Fragmentation (1261)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
04/15/2024
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that channel drain incompletely removed from patient, with remnant piece lodged in patient's abdomen.Patient underwent liver surgery and had two round jp drains intra operatively.Due to decreased serosanguinous drainage, it was appropriate clinical timing for removal.On the date of removal, area was prepped, suture only was cut, drain was briefly rotated to ensure suture was removed in its entirety.Dressing supplies were gathered and when attention was turned to remove the drain, it had already fallen out.Based on the tip of the drain, as well as the length of the removed drain tubing, it was clear it had not been removed in its entirety.Follow up imaging revealed retained fragment of the jp drain in the abdomen.Review of surgical supplies that may have contributed to the integrity of jp drain used.It was not thought to be practice related as they performed the removal.They had cut only the suture with the suture scissors, never having made any contact with the drain tubing itself.The tubing was not pulled on at all, and simply fell out when the drain was picked up with the intention of removing it.The segment where the fracture occurred was inside of the abdominal wall, and unreachable from the outside.They had some suspicion that there was likely a malfunction with this particular drain at least one day beforehand, as the drain output abruptly dropped to basically zero for the day prior to and day of removal.The drain on the other side continued to have output.They know further it was not kinked in any way because of direct visualization during the case, and the fact that the drain had a fair amount of output in the days leading up to removal.They also have imaging from redacted date, 4 days prior to this incident, showing both drains in appropriate positioning.
Event or Problem Description
It was reported that channel drain incompletely removed from patient, with remnant piece lodged in patient's abdomen.Patient underwent liver surgery and had two round jp drains intra-operatively.Due to decreased serosanguinous drainage, it was appropriate clinical timing for removal.On the date of removal, area was prepped, suture only was cut, drain was briefly rotated to ensure suture was removed in its entirety.Dressing supplies were gathered and when attention was turned to remove the drain, it had already fallen out.Based on the tip of the drain, as well as the length of the removed drain tubing, it was clear it had not been removed in its entirety.Follow up imaging revealed retained fragment of the jp drain in the abdomen.Review of surgical supplies that may have contributed to the integrity of jp drain used.It was not thought to be practice related as they performed the removal.They had cut only the suture with the suture scissors, never having made any contact with the drain tubing itself.The tubing was not pulled on at all, and simply fell out when the drain was picked up with the intention of removing it.The segment where the fracture occurred was inside of the abdominal wall, and unreachable from the outside.They had some suspicion that there was likely a malfunction with this particular drain at least one day beforehand, as the drain output abruptly dropped to basically zero for the day prior to and day of removal.The drain on the other side continued to have output.They know further it was not kinked in any way because of direct visualization during the case, and the fact that the drain had a fair amount of output in the days leading up to removal.They also have imaging from redacted date, 4 days prior to this incident, showing both drains in appropriate positioning.
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation and further investigation did not result in any additional findings.The exact root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be ¿incorrectly (dimensions or material not to spec, not cured for the appropriate amount of time etc.)".However, there was insufficient information to confirm this potential root cause.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: ¿bard® channel drains - silicone round and flat instructions for use indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: · avoid suturing through drains.· drains should lie flat and in line with the skin exit areas.· particular care should be taken to avoid any obstacles to the drain exit path.· drains should be checked for free motion during closure to minimize the possibility of breakage.· drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.· surgical removal may be necessary if drain is difficult to remove or breaks.Complications complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.In the event an air-tight seal is not achieved, the reservoir will rapidly fill with air from the leak; subsequent drainage to the reservoir will occur only if allowed by gravity and wound exudate forcing the flow.Entry into the reservoir is allowed only by displacement of air in the reservoir by wound exudate flow.In this displacement process, air reflux from the reservoir to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage via the drain ceases.If the reservoir is not emptied when it is full, equilibrium between the drain and reservoir at wound pressure will ultimately occur and drainage from the wound site will cease.When the reservoir and drain are at the same pressure and the reservoir is full of fluid, the likelihood of back-contamination across the anti-reflux valve is increased.When used to drain the pleural cavity in the presence of an air leak, drains must be attached to an appropriate pleural cavity drainage system to prevent tension pneumothorax.Drain placement · the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.· tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.· positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.· drain tubing should be placed within the wound by approximating the areas of critical fluid collection.· care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.· taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.· deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.· care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Silicone.Does not contain natural rubber latex.For use with 100cc, 200cc, and 400cc silicone evacuator, reliavac® 100cc evacuators, reliavac® 400cc evacuators, and 3-spring evacuators¿ h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Additional Manufacturer Narrative
The reported event was inconclusive because no sample was available for evaluation and further investigation did not result in any additional findings.The exact root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be ¿incorrectly (dimensions or material not to spec, not cured for the appropriate amount of time etc.)".However, there was insufficient information to confirm this potential root cause.A review of the device history record did not show any problems or conditions that would have contributed to the reported issue.The instructions for use were found adequate and state the following: ¿bard channel drains - silicone round and flat instructions for use indications: wound drains are used to remove exudates from wound sites.Warnings: an effective closed suction drain system requires maintenance of the system to preserve patency.The drain must not be allowed to occlude nor the reservoir to completely fill; and reservoir suction must be maintained in order for the system to function properly.Verify that the system is functioning properly.If the system is not maintained properly, surgical complications, including hematomas, may result.In the event of occlusion of the drain, all wound drainage via the drain ceases.Careful attention to the drain will minimize the possibility of this problem.If occlusion does occur, the drain can be aspirated by connecting suction to the reservoir outlet or temporarily disconnecting the drain from the reservoir and applying suction directly to the drain.If an air-tight seal between the drain and the skin where the drain emerges is not achieved, the air leak must be rectified or the system must be converted to open drainage.An airtight seal between all system components (drain, adaptor and reservoir) is necessary for proper system function.Leaving the soft silicone elastomer drain implanted for any period of time so as to cause tissue ingrowth around the drain can interfere with easy removal and may effect the performance of the drain.The surgeon should monitor the patient¿s rate of wound healing.Evacuators should be used in cardio-thoracic surgery only after the lung is fully expanded and all air leaks have sealed.Drain perforations or channels must lie within the wound or cavity to be drained, otherwise inadequate drainage may result.To avoid the possibility of drain damage or breakage: - avoid suturing through drains.- drains should lie flat and in line with the skin exit areas.- particular care should be taken to avoid any obstacles to the drain exit path.- drains should be checked for free motion during closure to minimize the possibility of breakage.- drain removal should be done gently by hand.Drains should not be handled with pointed, toothed or sharp instruments which could cause cuts or nicks and lead to subsequent structural failure of the drain.- surgical removal may be necessary if drain is difficult to remove or breaks.Complications which may result from the use of this suction drainage system include the risks associated with methods utilized in the surgical procedure, as well as the patients degree of intolerance to any foreign object in the body.The advantages of wound drainage, particularly closed system drainage, are lost if an air-tight seal between the drain and the skin where the drain emerges is not achieved, or if the drain is allowed to become occluded or if the reservoir is not activated properly, doesn¿t function properly or is not monitored.Evacuators should be emptied and re-activated when required per hospital protocol.In the event an air-tight seal is not achieved, the reservoir will rapidly fill with air from the leak; subsequent drainage to the reservoir will occur only if allowed by gravity and wound exudate forcing the flow.Entry into the reservoir is allowed only by displacement of air in the reservoir by wound exudate flow.In this displacement process, air reflux from the reservoir to the wound can occur and increase the likelihood of back-contamination across the anti-reflux valve.In the event of drain occlusion by fibrin, clots, or other particulate matter, all wound drainage via the drain ceases.If the reservoir is not emptied when it is full, equilibrium between the drain and reservoir at wound pressure will ultimately occur and drainage from the wound site will cease.When the reservoir and drain are at the same pressure and the reservoir is full of fluid, the likelihood of back-contamination across the anti-reflux valve is increased.When used to drain the pleural cavity in the presence of an air leak, drains must be attached to an appropriate pleural cavity drainage system to prevent tension pneumothorax.Drain placement - the surgeon should irrigate the wound with sterile fluid, then suction the irrigating fluid and gross debris from the operative site.- tubes should lie flat and in line with the anticipated skin exit.To facilitate later removal by manual traction, the tubing should not be curled, pinched, or sutured internally.- positioning of the drain in the body cavity, as well as the number of drains indicated, should be determined by the operating surgeon.- drain tubing should be placed within the wound by approximating the areas of critical fluid collection.- care must be taken to ensure that all drain perforations or channels lie completely within the wound or cavity to be drained.- taping or a triple loop suture (around and not through the tubing) will aid in preventing accidental drain displacement.- deep drainage is best accomplished by using one or more drains for each level of tissue.Each level should be evacuated by a separate vacuum source.- care must be exercised to avoid damage to the drain (see warnings).The tubing should be repeatedly checked during closure for free motion to avoid breakage and/or fragment retention within the wound.Caution: federal (u.S.A.) law restricts this device to sale by or on the order of a physician.Silicone.Does not contain natural rubber latex.For use with 100cc, 200cc, and 400cc silicone evacuator, reliavac 100cc evacuators, reliavac 400cc evacuators, and 3-spring evacuators¿.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
Event or Problem Description
It was reported that channel drain incompletely removed from patient, with remnant piece lodged in patient's abdomen.Patient underwent liver surgery and had two round jp drains intra-operatively.Due to decreased serosanguinous drainage, it was appropriate clinical timing for removal.On the date of removal, area was prepped, suture only was cut, drain was briefly rotated to ensure suture was removed in its entirety.Dressing supplies were gathered and when attention was turned to remove the drain, it had already fallen out.Based on the tip of the drain, as well as the length of the removed drain tubing, it was clear it had not been removed in its entirety.Follow up imaging revealed retained fragment of the jp drain in the abdomen.Review of surgical supplies that may have contributed to the integrity of jp drain used.It was not thought to be practice related as they performed the removal.They had cut only the suture with the suture scissors, never having made any contact with the drain tubing itself.The tubing was not pulled on at all, and simply fell out when the drain was picked up with the intention of removing it.The segment where the fracture occurred was inside of the abdominal wall, and unreachable from the outside.They had some suspicion that there was likely a malfunction with this particular drain at least one day beforehand, as the drain output abruptly dropped to basically zero for the day prior to and day of removal.The drain on the other side continued to have output.They know further it was not kinked in any way because of direct visualization during the case, and the fact that the drain had a fair amount of output in the days leading up to removal.They also have imaging from redacted date, 4 days prior to this incident, showing both drains in appropriate positioning.Per follow up via email response on 19jun2024, it was reported that the physical samples are available but will not be released by the hospital.Lot #ngdu1426 was provided.No patient identifiers are available.Patient harm was reported, and the patient required return to the operating room for definitive management with laparoscopic retrieval.